Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS Amarillo, TX

August 29, 2022Armstrong County, Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at Aug 29, 2022, 4:07 PM CDT for Armstrong County, Randall County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2022, 4:07 PM CDT (21:07 UTC)
Expired
Aug 29, 2022, 7:15 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Armstrong County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 20 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 5:00 PM CDTFLOOD2 Nnw Palo Duro Canyon, TXSTANDING WATER SEEN ON BROADCAST MEDIA WEBCAM COVERING THEATER PARKING LOT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2022-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2022-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WGUS54 KAMA 292107
FFWAMA
TXC011-381-300015-
/O.NEW.KAMA.FF.W.0004.220829T2107Z-220830T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
407 PM CDT Mon Aug 29 2022

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  Northwestern Armstrong County in the panhandle of Texas...
  Northeastern Randall County in the panhandle of Texas...

* Until 715 PM CDT.

* At 407 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Amarillo, Palo Duro Canyon and Washburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3518 10179 3518 10154 3487 10160 3487 10172

FLASH FLOOD...RADAR INDICATED

$$

LFM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 2:00 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 29, 2:00 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
200 PM CDT Mon Aug 29 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Tuesday night)
Issued at 200 PM CDT Mon Aug 29 2022

An upper level short wave trough was slowly moving south through
eastern New Mexico.  A surface trough was found from LBL to GUY to
DHT and a cold front was pushing south across southeast Colorado and
southwest Kansas.  A cluster of thunderstorms has developed on the
eastern side of the short wave right near the New Mexico state line.
Thunderstorms are expected to develop and expand across the western
and central Texas Panhandle this afternoon.  Other more isolated
storms may form across the central or eastern Oklahoma Panhandle
ahead of the surface trough. Other storms may form in the southeast
Texas Panhandle where other outflow boundaries exist.  The main
threats with thunderstorms through tonight will be heavy rain which
may lead to localized flooding and strong gusty winds.  More
thunderstorms will be possible mainly for the southern Texas
Panhandle towards sunrise along the cold front.

On Tuesday, thunderstorms will be possible, mainly for the southern
Texas Panhandle where the better moisture and instability will
exist. Storms should slowly end from north to south late Tuesday
night.

&&

.LONG TERM ...
(Wednesday through next Sunday)
Issued at 200 PM CDT Mon Aug 29 2022

A mostly quiet long term period is expected for the Texas and
Oklahoma Panhandles. Temperatures over the next week will be near
normal, with highs in the mid to upper 80s and low 90s. A few
low-end chances for precipitation are possible on Wednesday and
Friday.

High pressure centered over the Desert Southwest will continue to
bring north to northwest flow across the Southern High Plains
during the extended forecast. The 29/12z suite of model guidance
continues to trend downwards with regards to possible
precipitation on Wednesday across the CWA. There is still an
outside chance a shower or storm forms across the southern zones
or reaches for the northwest in the evening, but chances are
decreasing. Thursday and a majority of the day on Friday will be
quiet weather wise, with slightly increasing temperatures on both
days. A subtle disturbance is forecast to trek across the
forecast area on Friday evening into early morning Saturday. Given
possible northerly to northeasterly flow aloft and a disparity
between deterministic/ensemble guidance, have kept the low-end NBM
PoPs for now. The flow aloft is not ideal for precipitation
chances, but will keep the chances in for now. Upper level high
continues to build across the western CONUS through the weekend
with temperatures cooling off by a couple of degrees on Saturday
and continuing into Sunday.

Muscha

&&

.AVIATION...
(18Z TAFS)
Issued at 1153 AM CDT Mon Aug 29 2022

Thunderstorms are expected to affect the DHT and AMA TAF sites
this afternoon and evening. Thunderstorms should remain southwest
of GUY. The storms may bring localized strong wind gusts. Winds
are expected to switch around to the north behind a cold front
overnight, but speeds are still expected to remain around 10 knots
or less. Skies are expected to be VFR outside of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                64  87  64  86 /  50  30  10  10
Beaver OK                  66  92  63  93 /  20  10   0   0
Boise City OK              62  87  60  89 /  20  10   0   0
Borger TX                  67  92  67  92 /  30  20  10  10
Boys Ranch TX              64  88  65  88 /  50  30  10  10
Canyon TX                  63  86  63  86 /  60  40  10  10
Clarendon TX               67  87  67  88 /  60  40  20  10
Dalhart TX                 60  88  60  88 /  30  20  10  10
Guymon OK                  64  91  62  91 /  20  10   0   0
Hereford TX                63  87  63  86 /  70  40  20  20
Lipscomb TX                65  91  63  92 /  30  10   0   0
Pampa TX                   65  89  64  89 /  30  20  10  10
Shamrock TX                67  91  66  91 /  40  30  10  10
Wellington TX              69  91  68  92 /  40  40  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...15
LONG TERM....05
AVIATION...15
Hazardous weather outlook, Aug 29, 1:44 PM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
144 PM CDT Mon Aug 29 2022

OKZ001>003-TXZ001>020-317-300845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
144 PM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible today across the Panhandles. The
better chances will be to the south. Storms could be severe with
wind and hail as the main threats. Localized heavy rainfall could
lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms possible again on Tuesday. Coverage will be very
limited and isolated to the far south on Tuesday. Thunderstorms
will be possible again Friday night across the western and central
Panhandles. Thunderstorms are not expected to be severe at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 29, 3:33 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
333 PM CDT Mon Aug 29 2022

OKZ002-TXZ001>003-006-292100-
Texas OK-Hartley TX-Sherman TX-Dallam TX-Hansford TX-
333 PM CDT Mon Aug 29 2022

...Strong thunderstorms will impact portions of southern Texas,
northwestern Hansford, northern Sherman, eastern Dallam and north
central Hartley Counties through 400 PM CDT...

At 333 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Guymon to 12 miles west of
Conlen. Movement was southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Guymon, Dalhart, Stratford, Goodwell, Optima, Hardesty, Ware, Conlen
and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3658 10105 3597 10267 3631 10277 3650 10222
      3650 10203 3656 10203 3678 10139
TIME...MOT...LOC 2033Z 319DEG 5KT 3665 10136 3625 10245

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

LFM
Local storm report, Aug 29, 3:46 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             7 SW AMARILLO           35.14N 101.91W
08/29/2022  U1.00 INCH       RANDALL            TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

APF
Local storm report, Aug 29, 3:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             7 SW AMARILLO           35.14N 101.91W
08/29/2022  E1.00 INCH       RANDALL            TX   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 7 SW
            AMARILLO. REPORT FROM MPING: QUARTER (1.00
            IN.).

&&

APF
Local storm report, Aug 29, 3:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
354 PM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             3 E GOODWELL            36.60N 101.58W
08/29/2022  E1.00 INCH       TEXAS              OK   EMERGENCY MNGR

&&

TLH
Local storm report, Aug 29, 3:55 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     2 ENE GOODWELL          36.60N 101.60W
08/29/2022  M59 MPH          TEXAS              OK   MESONET

&&

TLH
Special weather statement, Aug 29, 3:59 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
359 PM CDT Mon Aug 29 2022

TXZ007-008-292130-
Hutchinson TX-Moore TX-
359 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of southwestern
Hutchinson and southeastern Moore Counties through 430 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Lake Meredith, or 16 miles northwest of Borger, moving
north at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Borger, Fritch, Stinnett, Sanford and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3584 10174 3586 10138 3562 10130 3562 10186
TIME...MOT...LOC 2059Z 175DEG 11KT 3576 10166

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:20 PM CDTSpecial Weather StatementAMACarson55 min
Aug 28, 7:33 PM CDTAreal Flood AdvisoryAMACarson, Gray2 hr
Aug 29, 3:53 AM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Hutchinson, Moore, Potter5 hr
Aug 29, 5:48 AM CDTSpecial Weather StatementAMACarson27 min
Aug 29, 2:50 PM CDTSpecial Weather StatementAMACarson25 min
Aug 29, 2:59 PM CDTSpecial Weather StatementAMAPotter31 min
Aug 29, 3:16 PM CDTSpecial Weather StatementAMAArmstrong29 min
Aug 29, 3:21 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall54 min
Aug 29, 3:23 PM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Potter, Randall4 hr
Aug 29, 3:30 PM CDTSpecial Weather StatementAMARandall30 min
Aug 29, 3:33 PM CDTSpecial Weather StatementAMADallam, Sherman27 min
Aug 29, 3:48 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman57 min
Aug 29, 3:56 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall64 min
Aug 29, 3:59 PM CDTSpecial Weather StatementAMAHutchinson31 min
Aug 29, 4:12 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall63 min
Aug 29, 4:57 PM CDTSpecial Weather StatementAMAHartley33 min
Aug 29, 5:06 PM CDTSevere Thunderstorm WarningAMADallam, Hansford, Hartley, Hutchinson, Moore, Sherman54 min
Aug 29, 5:14 PM CDTSpecial Weather StatementAMAArmstrong31 min
Aug 29, 5:55 PM CDTSevere Thunderstorm WarningAMAMoore32 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.